Alert archive / New York / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 95, NWS Buffalo, NY
NWS Buffalo, NY issued this severe thunderstorm warning at Jul 16, 2008, 5:47 PM EDT for Monroe County, Orleans County, New York. It was in force for 58 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 16, 2008, 5:47 PM EDT (21:47 UTC)
- Expired
- Jul 16, 2008, 6:45 PM EDT
- In force
- 58 min
- Issued by
- NWS Buffalo, NY
- Area
- Storm-based polygon
Counties Monroe County, NY, Orleans County, NY
The radar
The Buffalo radar (KBUF), 63 km from the middle of the area, began a volume at 21:47 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 16, 6:30 PM EDT | HAIL 0.75 | Brockport, NY |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 9.8 hours before the alert went out and 62 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 168 J/kg
- Mixed-layer CIN
- -202 J/kg
- Mixed-layer LCL
- 1638 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 157 m²/s²
- 0-3 km storm-relative helicity
- 225 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS51 KBUF 162147
SVRBUF
NYC055-073-162245-
/O.NEW.KBUF.SV.W.0095.080716T2147Z-080716T2245Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BUFFALO NY
547 PM EDT WED JUL 16 2008
THE NATIONAL WEATHER SERVICE IN BUFFALO HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHWESTERN MONROE COUNTY IN WESTERN NEW YORK
ORLEANS COUNTY IN WESTERN NEW YORK
* UNTIL 645 PM EDT
* AT 542 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL. THIS
STORM WAS LOCATED 9 MILES SOUTHWEST OF WATERPORT...OR NEAR
MEDINA...AND MOVING EAST AT 20 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
ALBION BY 615 PM EDT...
HOLLEY BY 640 PM EDT...
BROCKPORT BY 645 PM EDT...
THIS STORM HAS A HISTORY OF PRODUCING GOLF BALL SIZE HAIL. SEEK
SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS
LAT...LON 4332 7777 4315 7784 4324 7846 4336 7847
4337 7846
TIME...MOT...LOC 2147Z 286DEG 17KT 4325 7838
$$
TJP2 follow-up statements
000
WWUS51 KBUF 162225
SVSBUF
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BUFFALO NY
625 PM EDT WED JUL 16 2008
NYC055-073-162245-
/O.CON.KBUF.SV.W.0095.000000T0000Z-080716T2245Z/
MONROE NY-ORLEANS NY-
624 PM EDT WED JUL 16 2008
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 645 PM EDT
FOR EASTERN ORLEANS AND NORTHWESTERN MONROE COUNTIES...
AT 619 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING LARGE DAMAGING
HAIL UP TO NICKEL SIZE. THIS STORM WAS LOCATED NEAR
BROCKPORT...MOVING EAST AT 25 MPH.
THE SEVERE THUNDERSTORM WILL BE NEAR...
RURAL MONROE COUNTY
LAT...LON 4332 7778 4332 7777 4315 7784 4318 7806
4319 7807 4319 7810 4319 7811 4334 7808
TIME...MOT...LOC 2224Z 280DEG 32KT 4319 7792
$$
TJP000
WWUS51 KBUF 162245
SVSBUF
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BUFFALO NY
645 PM EDT WED JUL 16 2008
NYC055-073-162254-
/O.EXP.KBUF.SV.W.0095.000000T0000Z-080716T2245Z/
MONROE NY-ORLEANS NY-
644 PM EDT WED JUL 16 2008
...THE SEVERE THUNDERSTORM WARNING FOR EASTERN ORLEANS AND
NORTHWESTERN MONROE COUNTIES WILL EXPIRE AT 645 PM EDT...
AT 644 PM EDT NATIONAL WEATHER SERVICE RADAR SHOWED THAT THE SEVERE
THUNDERSTORM THAT PROMPTED THE WARNING HAD WEAKENED AND WAS NO LONGER
SEVERE...THUS THE WARNING HAS BEEN ALLOWED TO EXPIRE.
HOWEVER...HEAVY RAIN...SMALL HAIL...AND GUSTY WINDS ARE STILL
POSSIBLE OVER METRO ROCHESTER THROUGH 715 PM.
LAT...LON 4332 7778 4332 7777 4315 7784 4318 7806
4319 7807 4319 7810 4319 7811 4334 7808
TIME...MOT...LOC 2244Z 280DEG 32KT 4316 7768
$$
TJPWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Buffalo, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 16, 4:00 PM EDT, 1 hour 47 minutes earlier.
Area forecast discussion, Jul 16, 4:00 PM EDT, 1 hour 47 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BUFFALO NY 400 PM EDT WED JUL 16 2008 .SYNOPSIS... MIDSUMMER WEATHER WILL CONTINUE FOR THE NEXT WEEK AS HIGH PRESSURE BUILDS ALOFT OVER THE EASTERN STATES. THIS WILL RESULT IN WARM AND HUMID CONDITIONS THROUGH NEXT WEDNESDAY. IT WILL REMAIN DRY THE VAST MAJORITY OF THE TIME...BUT THERE IS A RISK OF A THUNDERSTORM DURING THE AFTERNOON AND EVENING ALMOST EVERY DAY, WITH THE BEST CHANCES BEING SATURDAY THROUGH TUESDAY AS A FRONTAL BOUNDARY MEANDERS OVER THE AREA. && .NEAR TERM /THROUGH THURSDAY/... SOME CONVECTIVE ACTIVITY STARTING TO FIRE AGAIN AHEAD OF FRNTAL BNDRY RUNNING FROM NORTH SHORE OF LAKE ERIE ACROSS THE NIAGARA PENINSULA INTO THE FINGER LKS AHEAD OF THE FRONTAL BNDRY. EXPECT THIS ACTIVITY TO WIND DOWN BY THIS EVENING AFTER ARND 00Z. WILL KEEP CHC/SLGT CHC POPS UNTIL THEN. SKIES SHLD BE PTLY CLOUDY TONIGHT WITH AREAS OF FOG MAINLY ACROSS SOUTHERN TIER. ATTENTION THEN TURNS TO CONVECTIVE COMPLEX OVER WISCONSIN. GFS TAKES THIS ACTIVITY MOSTLY NORTH OF LAKE ONTARIO THURSDAY WHILE NAM HAS IT FURTHER TO THE SOUTH MOVING ACROSS A GOOD PORTION OF WESTERN NY GENLY FROM THE GENESEE VALLEY WEST BY MID TO LATE MRNG. I AM RELUCTANT TO TOTALLY DISCOUNT THE NAM SO WILL MENTION CHC SHWRS/TSTMS FOR AREAS FROM THE GENESEE VALLEY WEST WITH SLGT CHC FURTHER TO THE EAST. SPC SHOWS SOME CONCERN FOR POTENTIAL FOR SVR BUT TOO EARLY TO GO WITH SLGT RISK AT THIS TIME AS CONVECTIVE COVERAGE IS UNCERTAIN GIVEN LACK OF SUBSTANTIAL MID-UPPER LEVEL INFLUENCES OUTSIDE ANY POSSIBLE MCV...AS WELL AS RATHER NEBULOUS BOUNDARY LAYER FORCING S OF ST LAWRENCE VALLEY FRONTAL ZONE. TEMPS TNGT GENLY FROM THE LOW TO MID 60S WITH SOME UPPER 50S INTERIOR OF SOUTHERN TIER AND EAST OF LAKE ONTARIO. A VERY WARM AND HUMID THURSDAY WITH 850 TEMPS OF +16C SUPPORTING HIGHS IN THE MID TO UPPER 80S. && .SHORT TERM /THURSDAY NIGHT THROUGH SATURDAY NIGHT/... WESTERN NY WILL BE ALONG THE NORTHERN PERIPHERY OF HIGH PRESSURE ALOFT WHICH WILL BUILD ACROSS THE MID ATLANTIC STATES DURING THIS PERIOD. THERE WILL BE A ZONE OF FAST WESTERLIES ACROSS ONTARIO AND QUEBEC WHICH WILL KEEP A FRONTAL BOUNDARY JUST TO OUR NORTH. CONVECTION IS POSSIBLE CLOSE TO THIS BOUNDARY. A WEAK FRONT IS EXPECTED TO DRIFT NORTH THURSDAY NIGHT THEN BACK SOUTH DURING FRIDAY, LEAVING LOWER CHANCES OF RAIN FRIDAY, WITH CHANCE POPS ONLY IN JEFFERSON COUNTY AND THE ST LAWRENCE VALLEY. TEMPERATURES WILL BE QUITE WARM WITH 850 MB TEMPS CLIMBING TO +18 AND SURFACE HIGHS AROUND 90. THE FRONT CONTINUES TO SAG SOUTH SATURDAY AND SHOULD BE OVER US THROUGH SUNDAY WITH A CHANCE OF CONVECTION BEGINNING DURING SATURDAY AND CONTINUING INTO SUNDAY. && .LONG TERM /SUNDAY THROUGH WEDNESDAY/... GENERAL UPPER RIDGING ALONG EAST COAST WITH TROF REMAINING TO OUR WEST UNTIL LATER TUESDAY OR WEDNESDAY. WARM AND MUGGY CONDITIONS TO CONTINUE. IMPOSSIBLE TO TIME ANY WEAK SURFACE FRONTS TRYING TO DRIFT DOWN INTO THE AREA SO MAINTAINED 30 POPS EACH DAY EXCEPT 40 ON TUESDAY, WHEN A DIGGING UPPER LOW OVER THE MID WEST SEEMS TO HAVE A BETTER CHANCE OF INITIATING CONVECTION. && .AVIATION /20Z WEDNESDAY THROUGH MONDAY/... MAINLY VFR CONDITIONS WILL PREVAIL THROUGH EARLY TONIGHT ACROSS MOST OF THE REGION. SOME SCT SHWRS/TSTMS EAST OF KART SHLD MOVE EAST OF THE CWA BY LATER THIS AFTERNOON. THERE IS A SLGT CHC THAT SOME MORE ISOLD CONVECTION WILL DEVELOP LATER THIS AFTERNOON IN VCNTY OF LK BREEZE BNDRY NORTH OF THE THRUWAY BUT IT HAS NOT BEEN MENTIONED IN ANY OF THE TAF SITES AT THIS TIME. IF THIS ACTIVITY DEVELOPS IT SHLD WIND DOWN THIS EVENING WITH LOSS OF DIURNAL HEATING. IN THE PREDAWN HRS EXPECT SOME FOG TO FORM THAT WILL LOWER VSBYS TO THE MVFR RANGE AT IAG/ROC/ART BUT AT THIS TIME WILL LOWER VSBYS TO 6SM AT BUF. ACROSS THE SOUTHERN TIER VSBYS ARE EXPECTED TO LOWER TO LIFR RANGE IN FOG AND PSBLY LOWER FROM ARND 09Z-11Z. VSBYS SHLD IMPROVE TO VFR BY 12Z-13Z. TOWARD THE END OF THE TAF PERIOD A WARM FRONT WILL BRING A CHANCE OF SOME SHWRS/TSTMS ESPCLY FROM THE FINGER LKS WEST. AT THIS TIME CONDITIONS ARE EXPECTED TO BE VFR BUT VCSH AND CB HAS BEEN MENTIONED IN THE TAFS AT LOCATIONS FROM ROC WESTWARD. THERE IS SOME POTENTIAL THAT SOME OF THE STORMS COULD BECOME RATHER INTENSE BUT THE CWA IS NOT IN ANY RISK OF SVR AS OF YET. OUTLOOK... THURSDAY AFTERNOON THROUGH MONDAY...MAINLY VFR EXCEPT FOR ISOLATED AFTERNOON AND EVENING THUNDERSTORMS. && .MARINE... NO MARINE FLAGS ARE EXPECTED THROUGH MONDAY. WINDS WILL BECOME LIGHT AND VARIABLE TONIGHT, THEN LIGHT SOUTHERLY THURSDAY, AND FRESHENING SOUTHWEST FRIDAY AFTERNOON AND FRIDAY NIGHT, BUT WAVES SHOULD REMAIN BELOW SMALL CRAFT THRESHOLDS. WINDS MAY BECOME VARIABLE LATER SATURDAY AND SUNDAY AS A WEAK SURFACE FRONT DROPS INTO THE AREA AND DISSIPATES. && .BUF WATCHES/WARNINGS/ADVISORIES... NY...NONE. MARINE...NONE. && SYNOPSIS...APB NEAR TERM...JJP SHORT TERM...APB LONG TERM...APB AVIATION...JJP MARINE...APB
Hazardous weather outlook, Jul 16, 4:55 AM EDT, 12 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BUFFALO NY 455 AM EDT WED JUL 16 2008 NYZ001>008-010>014-019>021-085-170900- NIAGARA-ORLEANS-MONROE-WAYNE-NORTHERN CAYUGA-OSWEGO-JEFFERSON-LEWIS- NORTHERN ERIE-GENESEE-WYOMING-LIVINGSTON-ONTARIO-CHAUTAUQUA- CATTARAUGUS-ALLEGANY-SOUTHERN ERIE- 455 AM EDT WED JUL 16 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND NORTH CENTRAL NEW YORK. .DAY ONE...TODAY AND TONIGHT THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF LEZ020-040-041-LOZ042>045-062>065-SLZ022-024-170900- UPPER NIAGARA RIVER AND BUFFALO HARBOR- LAKE ERIE NEARSHORE WATERS FROM RIPLEY TO DUNKIRK- LAKE ERIE NEARSHORE WATERS FROM DUNKIRK TO BUFFALO- LAKE ONTARIO NEARSHORE WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH- LAKE ONTARIO NEARSHORE WATERS FROM HAMLIN BEACH TO SODUS BAY- LAKE ONTARIO NEARSHORE WATERS FROM SODUS BAY TO MEXICO BAY- LAKE ONTARIO NEARSHORE WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE RIVER- LAKE ONTARIO OPEN WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH- LAKE ONTARIO OPEN WATERS FROM HAMLIN BEACH TO SODUS BAY- LAKE ONTARIO OPEN WATERS FROM SODUS BAY TO MEXICO BAY- LAKE ONTARIO OPEN WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE RIVER- SAINT LAWRENCE RIVER FROM CAPE VINCENT TO OGDENSBURG- SAINT LAWRENCE RIVER FROM OGDENSBURG TO SAINT REGIS- 455 AM EDT WED JUL 16 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE ERIE...LAKE ONTARIO AND SAINT LAWRENCE RIVER. .DAY ONE...TODAY AND TONIGHT THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF
In the hours before
Special weather statement, Jul 16, 11:56 AM EDT, 5 hours 51 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BUFFALO NY 1156 AM EDT WED JUL 16 2008 NYZ007-008-161700- JEFFERSON NY-LEWIS NY- 1156 AM EDT WED JUL 16 2008 ...LINE OF STRONG THUNDERSTORMS MOVING INTO THE AREA... * AT 1151 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF STRONG THUNDERSTORMS CAPABLE OF PRODUCING STRONG GUSTY WINDS...AND VERY HEAVY RAIN. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM FORT DRUM TO 13 MILES SOUTHWEST OF BARNES CORNERS...AND MOVING EAST AT 39 MPH. * STRONG THUNDERSTORMS WILL BE NEAR... WEST CARTHAGE AT 1205 PM EDT... CASTORLAND AT 1210 PM EDT... LOWVILLE AT 1215 PM EDT... NATURAL BRIDGE AT 1220 PM EDT... INDIAN RIVER AT 1225 PM EDT... TURIN AT 1230 PM EDT... THESE STORMS HAVE THE POTENTIAL TO BECOME SEVERE AND PRODUCE LARGE HAIL AND/OR DAMAGING WINDS. FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY ZAFF
Local storm report, Jul 16, 4:45 PM EDT, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BUFFALO NY
445 PM EDT WED JUL 16 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0433 PM HAIL LEWISTON 43.17N 79.04W
07/16/2008 E0.88 INCH NIAGARA NY TRAINED SPOTTER
&&
SAGELocal storm report, Jul 16, 4:58 PM EDT, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BUFFALO NY
458 PM EDT WED JUL 16 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0450 PM HAIL 3 N CAMBRIA 43.22N 78.83W
07/16/2008 E1.75 INCH NIAGARA NY TRAINED SPOTTER
NEAR ROUTE 93
&&
DTHOMASLocal storm report, Jul 16, 5:31 PM EDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BUFFALO NY
531 PM EDT WED JUL 16 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0523 PM HAIL GASPORT 43.20N 78.58W
07/16/2008 M1.00 INCH NIAGARA NY PUBLIC
&&
DTHOMASThe office that day
Everything else NWS Buffalo, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 16, 10:24 AM EDT | Special Marine Warning | BUF | 66 min | |
| Jul 16, 4:09 PM EDT | Severe Thunderstorm Warning | BUF | Ontario | 36 min |
| Jul 16, 4:26 PM EDT | Severe Thunderstorm Warning | BUF | Erie, Niagara | 64 min |
| Jul 16, 5:18 PM EDT | Severe Thunderstorm Warning | BUF | Erie, Genesee, Niagara, Orleans | 57 min |
Nearby
Severe Thunderstorm Warnings in New York, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.